Secondary Logo

Journal Logo

Dispensing with the KCl Dispensing Problem

Kelly, Dermot J. MRCPI, FFARCSI; Walsh, Fergus MRCPI, FFARCSI; McGann, Aonghus MRCGP

Letter to the Editor
Free

Department of Anesthesiology-TMP 3, Yale University School of Medicine, New Haven, CT 06520-8051.

Department of Anesthesia, St. Michael's Hospital, University of Toronto, Toronto, Ontario, Canada.

Department of Anaesthesia, St. James Hospital, Dublin 8, Ireland.

To the Editor:

Hyperkalemia is defined as a serum potassium level more than 5 mmol/L or a plasma potassium level exceeding 4.5 mmol/L [1]. An acute increase in serum potassium may result in ventricular fibrillation or cardiac standstill [2].

Accidental potassium chloride (KCl) bolus injections continue to occur each year despite repeated warnings of their danger. Between 1985 and 1990, the Medical Defence Union of Great Britain reported 10 cases of accidental KCl injection-six of which had a fatal outcome [3]. Fatigue or an emergency situation often underlies the mistake but cannot justify it. Typically, the KCl ampules are confused with those containing sterile saline or water and are administered in their place [3]. Given that anesthetic gas cylinders are color coded and possess a pin index system, it seems unusual that better safety systems have not been applied to potassium administration.

If the potassium ampules had a clearly distinguishing feature, such as a removable cap or a dye in the solution, the incidence of accidental administration would probably decrease. In addition, giving the KCl solution a distinctive color (such as methylene blue) would allow its identification even after placement in intravenous solutions or syringes. This would also alert medical staff to the presence of KCl in intravenous infusions already in progress or in syringes already filled. Such an approach, unlike merely altering the ampule, would permit identification of the KCl throughout its administration. Alternatively, because hypokalemic states rarely require rapid potassium administration, the KCl could be stored in the controlled drugs cupboard. In the latter situation, at least two medical personnel (typically the administering doctor and a dispensing nurse) would be required to verify the ampule prior to its release for clinical use.

While placement of a cap on or dye in the KCl ampules or their storage in the controlled drugs cupboard would increase the workload on pharmaceutical or medical personnel, respectively, it could decrease accidental potassium administration.

Dermot J. Kelly, MRCPI, FFARCSI

Department of Anesthesiology-TMP 3; Yale University School of Medicine; New Haven, CT 06520-8051

Fergus Walsh, MRCPI, FFARCSI

Department of Anesthesia; St. Michael's Hospital; University of Toronto; Toronto, Ontario, Canada

Aonghus McGann, MRCGP

Department of Anaesthesia; St. James Hospital; Dublin 8, Ireland

Back to Top | Article Outline

REFERENCES

1. Worthley LIG. Fluid and electrolyte therapy. In: Oh TE, ed. Intensive care manual. London: Butterworths; 1990:508-9.
2. Stoelting RJ, Dierdorf SF. Water, electrolytes, and acid-base disturbances. In: Stoelting RJ, Dierdorf SF, eds. Anesthesia and co-existing disease. 3rd ed. New York: Churchill Livingstone, 1993:313-38.
3. Hill G. The KCl killer. J Med Defence Union 1990;6:10-1.
© 1997 International Anesthesia Research Society